HIV Care Quality in VA Hospitals Generally HighLast Updated: July 27, 2010. National performance rates for quality-of-care measures for HIV patients are generally high, though there is variation from facility to facility, according to a study in the July 26 Archives of Internal Medicine. Another study in the same issue suggests that some HIV drugs increase the risk of heart attack in HIV-infected patients.
TUESDAY, July 27 (HealthDay News) -- National performance rates for quality-of-care measures for HIV patients receiving care through the Department of Veterans Affairs (VA) are generally high, though there is variation from facility to facility, according to a study in the July 26 Archives of Internal Medicine. Another study in the same issue suggests that some HIV drugs increase the risk of heart attack in HIV-infected patients.
Lisa I. Backus, M.D., of the VA Palo Alto Health Care System in California, and colleagues analyzed observational data for 21,564 HIV-infected patients for conformance with 10 National Quality Forum measures at 73 VA facilities. The researchers found conformance was better than 80 percent for six measures. The other four measures were syphilis screening (54 percent), tuberculosis screening (65 percent), Pneumocystis pneumonia prophylaxis (72 percent), and HIV RNA control (73 percent). Rates varied across facilities for all of the measures.
In another study, Sylvie Lang, of the Institut National de la Santé et de la Recherche Médicale in Paris, and colleagues studied 289 HIV-infected patients who had a myocardial infarction (MI). The researchers matched each subject with up to five HIV-infected controls who had no history of MI, and compared MI risk for those on nucleoside reverse transcriptase inhibitors (NRTIs), protease inhibitors (PIs), and non-NRTIs. The highest MI risk was linked to short-term/recent exposure to the NRTI abacavir (odds ratio [OR], 2.01). Cumulative exposure to all PIs (except saquinavir) brought increased MI risk, which achieved significance for amprenavir/fosamprenavir with or without ritonavir (OR, 1.53) and lopinavir with ritonavir (OR, 1.33).
"The risk of MI was increased by cumulative exposure to all the studied PIs except saquinavir and particularly to amprenavir/fosamprenavir with or without ritonavir and lopinavir with ritonavir, whereas the association with abacavir cannot be considered causal," Lang and colleagues conclude.
The authors of the second study disclosed financial ties to various pharmaceutical companies.
|Previous: Iron Deficiency Anemia Affects Infants’ Cognitive Function||Next: Risk of Poor Outcomes Up for Seniors With Delirium in Hospital|
Reader comments on this article are listed below. Review our comments policy.